Iowa, 2024

Flooding in Iowa, July 1 to 6, 2024

July 1 to 6, 2024 · NWS OAX · 4 events in 4 counties and zones

At the beginning of July, river flooding was still ongoing along portions of the Missouri River extending from east-central Nebraska/southwest Iowa to the southern Nebraska border. Most of the length of the river crested at the end of June, so the greatest impacts are addressed in June StormData.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

At the beginning of July, river flooding was still ongoing along portions of the Missouri River extending from east-central Nebraska/southwest Iowa to the southern Nebraska border. Most of the length of the river crested at the end of June, so the greatest impacts are addressed in June StormData. However, sections of I-29 and the I-29/I680 junction remained closed through the first week of July as flood waters receded. There were also riverfront properties in far southeast Nebraska that were flooded this first week of July as well.

On the morning of July 1st, a trough positioned over the Rockies ejected out into the central Plains. At the surface, a low pressure developed in the central High Plains in response to this upper level feature, with a quasi-stationary warm front draped from central Nebraska southeast into the lower Mississippi River Valley. Widespread showers and thunderstorms developed along and north of this frontal zone by the evening hours, resulting in widespread heavy rain across much of southeast Nebraska into southwest Iowa. Sporadic severe weather also occurred, primarily focused in Lincoln and surrounding areas. This included an EF-0 in Saline County and an EF-1 just southwest of Lincoln. Training thunderstorms produced flash flooding across much of the I-80 corridor between Lincoln and Omaha. A Flash Flood Emergency was issued for locations around Horseshoe Lake in Cass County due to water rapidly rising and trapping multiple people in their homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 10:25 PM CST, 1 hour 35 minutes earlier. Its key messages:

  • Flooding continues on the Missouri River below Decatur this week. With multiple rounds of storms and heavy rain expected tonight through Tuesday, additional river flooding or flash flooding will be possible.
  • There is a small chance for a few very intense storms to develop Monday between 5 and 9 PM, mainly southwest of a Columbus to Lincoln to Beatrice line. If these storms develop, they will be capable of producing very large hail, damaging winds, and tornadoes.
  • Widespread thunderstorms will move into the area from the west late Monday evening and overnight. These storms could produce very heavy rainfall, isolated large hail, as well as intense damaging winds and a few tornadoes mainly south of a Neligh to Blair to Clarinda line.
  • Widespread storms are likely again on Tuesday. The greatest severe potential will be south of a Hebron to Fremont to Onawa line. Heavy rain, hail, damaging winds, and perhaps a tornado will once again be possible with the strongest storms.
  • Wednesday night into Independence Day features yet another round of storms. Currently, the main focus appears to be from 10 PM Wednesday to 8 PM Thursday.
Area forecast discussion, Jun 30, 10:25 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1125 PM CDT Sun Jun 30 2024

.KEY MESSAGES...

- Flooding continues on the Missouri River below Decatur this
  week. With multiple rounds of storms and heavy rain expected
  tonight through Tuesday, additional river flooding or flash
  flooding will be possible.

- There is a small chance for a few very intense storms to
  develop Monday between 5 and 9 PM, mainly southwest of a
  Columbus to Lincoln to Beatrice line. If these storms develop,
  they will be capable of producing very large hail, damaging
  winds, and tornadoes.

- Widespread thunderstorms will move into the area from the west
  late Monday evening and overnight. These storms could produce
  very heavy rainfall, isolated large hail, as well as intense
  damaging winds and a few tornadoes mainly south of a Neligh to
  Blair to Clarinda line.

- Widespread storms are likely again on Tuesday. The greatest
  severe potential will be south of a Hebron to Fremont to Onawa
  line. Heavy rain, hail, damaging winds, and perhaps a tornado
  will once again be possible with the strongest storms.

- Wednesday night into Independence Day features yet another
  round of storms. Currently, the main focus appears to be from
  10 PM Wednesday to 8 PM Thursday.

&&

.DISCUSSION...
Issued at 225 PM CDT Sun Jun 30 2024

It's a beautiful Sunday afternoon as the forecast area finds
itself on the west side of departing high pressure. Temperatures
are in the 70s with an east southeast breeze. As advertised,
there are a few light sprinkles sneaking across northeast NE
this afternoon, but any drops reaching the ground are short
lived. There is also a slightly more organized area of showers
over south central NE and central KS associated with a mid level
short wave trough. This activity should continue as the system
moves east this evening, but continued dry easterly low level
flow will limit overall precip. Southern parts of the area may
see light rain or sprinkles through this evening, but again, it
shouldn't add up to much.

Low pressure all along the lee of the Rockies has increased the
pressure gradient over the High Plains with southeasterly flow
from west TX up through western NE and into Montana. Seeing some
moisture return on that southerly flow this afternoon, and
expect a healthy low level jet to develop overnight in advance
of the next short wave trough moving into the local area by the
early morning hours. While the surface moisture will be a bit
slower to return with vigor, the deep moisture profile will be
favorable for some heavy rainfall rates as PWAT exceeds 2" for
several hours around sunrise. Expect widespread rainshowers and
thunderstorms to develop, with elevated parcels likely realizing
up to 1500 J/kg of MUCAPE. The effective shear will not be
particularly strong, but could potentially support marginal
elevated supercell structures if able to root the inflow layer
low enough into the LLJ to lengthen the shear vector. All-in-
all, the potential for hazardous weather tonight is quite low,
but will need to watch for some low-end potential for severe
hail, and while peak rainfall rates will be impressive, it also
appears that those heavier rates will not last particularly long
at any given location so 0.5 to 1.5 inch rain totals will be
common with limited potential for locally higher amounts.

Highly Conditional, Low-Probability-High-Impact Severe
Potential late Monday :
After morning storms move east (exiting the forecast area by
around 10 AM), much of the day will be dry other than some
potential for additional shower/storm activity in far northern
NE. Southeast winds will be gusty, and it will become notably
more humid over the course of the day. Expect 70+ dewpoints to
surge as far north as a Neligh to Omaha to Clarinda line. One of
the biggest questions will be just how much heating occurs
within that axis of deep surface-based moisture. A substantial
capping inversion will be in place through the day, but some
height falls in the afternoon through evening hours will weaken
the cap a bit. However, it appears that some substantial heating
into at least the mid 80s or warmer may be needed to allow
surface based thunderstorms to develop in the late afternoon and
early evening. I am unsure if this will happen, but it will be
close, and at least a few models suggest total erosion of the
cap by 6 PM, mainly west of an Albion to Columbus to Beatrice
line. This will be a very important part of the forecast because
if deep convection is able to develop and sustain itself in the
narrow mobile warm sector from north central KS into south
central NE, and progress east into the aforementioned area
before 9 PM or so, the storms would be likely to become intense
supercells with very favorable low level shear profiles for
tornadoes. Again, IF one of these storms can develop, we should
be prepared for the potential for tornadoes to become quite
intense. That said, it currently looks like only a 10-20% chance
that storms develop in this area. Even with that low
probability, it will be very important to watch how the
environment unfolds tomorrow afternoon.

Higher Probability Severe/Flooding Scenario Late Monday Into
Monday Night:
Regardless of what happens in the afternoon and early evening,
there is a high likelihood for thunderstorm development farther
west near the surface low in the evening. This convection will
organize and build east into an area with ample wind shear and
widespread MUCAPE 2000-3500 J/kg. It seems to be a good chance
for these storms to organize into a forward propagating MCS.
While mixed layer parcels become increasingly stable over time,
it appears that an organized cold pool may be sufficient to
advance east across much of the forecast area before weakening.
If the cold pool is balanced, there would be some potential for
widespread wind damage with a focus in east central and
southeast NE, perhaps weakening with eastward extent. Given
ample low level shear, a balanced cold pool would also be
favorable for mesovortex spin-ups with enhance zones of wind
damage or tornadoes. This potential too would also seem to
decrease with eastward progression. Heavy rain ingredients will
also be in place with PWAT 2-2.5 inches, a deep warm cloud
layer, and strong deep moisture convergence. This should lead to
very intense rainfall rates in the strongest convection. The
strongest storms look likely to be progressive, but some re-
development and training is possible overnight as the front lays
out across the forecast area and interacts with the LLJ. Right
now, it appears that a fairly large area will receive at least
an inch of rain with some areas probably exceeding 3" on a more
localized basis.

Tuesday High Probability of Thunderstorms, Some Severe, Some
Heavy Rain:
The front stalls from SW to NE bisecting the forecast area on
Tuesday. May see some showers and storms along the front over
the course of the day, but the warm sector is also expected to
destabilize substantially by mid afternoon. Meanwhile, the main
trough axis will move east across Nebraska into Iowa by late
Tuesday with height falls and enhanced boundary layer
convergence leading to widespread thunderstorm development in
the frontal zone. Low level shear will not be as impressive as
Monday, but the deep shear will still be plenty strong to
organize supercell structures especially early on. With the
widespread initiation, do expect upscale growth fairly quickly,
and while deep wind fields are front-parallel, expect to conjoin
cold pools and progress the effective boundary to the east and
out of the forecast area over the course of several hours. This
should limit the overall flooding threat, but with another
environment favorable for heavy rain rates, it may not take much
to cause isolated flooding issues. Initial strong storms may
feature a hail/wind/tornado potential, probably evolving into
more of a wind and isolated hail potential.

Independence Day:
Much of Wednesday will be nice, but a deepening, strong, quick-
moving short wave trough approaches from the northwest by late
Wednesday. This drives the front back north with elevated
thunderstorms again likely over much of the region Wednesday
night into early Thursday. Availability of sunshine will again
be key to increasing instability on Thursday, but given an
abundance of low level moisture and cool advection aloft, it may
not take too much heating to favor strong thunderstorms along
the advancing cold front. One of the big questions, given the
holiday, will be timing. The current indications may favor the
front and storms pushing east of the forecast area by 8 PM or
so, but this is still 5 days away and minor changes in system
timing could have significant implications on holiday plans. It
will be a good day to have a backup plan for any outdoor
activities, just in case.

Northwesterly flow will take over for Friday into Saturday.
Expect cooler and drier conditions, although with a few showers
possible especially northeast NE and west central IA on Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1124 PM CDT Sun Jun 30 2024

Storms remain on track to impact all TAF sites early Monday
morning, but trends have been slightly later than previously
forecast. Expect 2-3 hours of TSRA at each site with perhaps
some lingering -SHRA after. Following storms, expect IFR to low
MVFR ceilings for at least a few hours. Another round of storms
is expected to move through late in the period, with potential
for some of these storms to be severe. There is also a small
chance (20%) some severe storms develop ahead of this line,
from around 22Z-01Z, with LNK seeing the highest threat, but
confidence in these developing, much less hitting a TAF site are
quite low. Otherwise, generally expect southeasterly to
southerly winds outside of storms, with gusts of 20 to 30 kts
developing by Monday morning. Can't completely rule out some low
level wind shear Monday evening ahead of the storms, but for
now, thinking surface winds will stay strong enough to preclude
mention.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Barjenbruch
AVIATION...CA
Hazardous weather outlook, Jun 30, 8:17 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
917 PM CDT Sun Jun 30 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
917 PM CDT Sun Jun 30 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Minor to moderate flooding will continue along the Missouri
River below Decatur.

Thunderstorms are likely between 3 AM and 10 AM Monday. Localized
heavy rainfall greater than an inch will be possible, and the
strongest storms may produce hail, generally less than quarter
size.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

There is a small chance for a few very intense storms to develop
Monday between 5 and 9 PM, mainly southwest of a Columbus to
Lincoln to Beatrice line. If these storms develop, they will be
capable of producing very large hail, damaging winds, and
tornadoes.

Widespread storms will move into the region late Monday evening
and overnight. These storms could produce very heavy rainfall,
isolated large hail, as well as intense damaging winds and a few
tornadoes mainly south of a Neligh to Blair to Clarinda line.

Widespread storms are likely again on Tuesday. The greatest
potential for severe weather or flooding will be south of a Hebron
to Fremont to Onawa line.

Minor to moderate flooding will continue along the Missouri River
below Decatur into this upcoming week. With several rounds of
storms expected tonight through Tuesday, additional or prolonged
flooding may become possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but may be
needed late Monday afternoon through Monday night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Harrison

When
July 1, 12:00 AM CST to 5:56 PM CST
Where
Harrison County, 5.45 mi WNW of Mondamin to 5.73 mi WNW of River Sioux
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.741, -96.122

This is a continuation of river flooding from the end of June. River levels crested along this stretch of the Missouri at the end of June, hence flood waters were receding by this time. As such, the greatest impacts were felt in June (and discussed in the June entry for StormData). For the first part of July while flood waters continued to recede, continued impacts were felt in the form of residual flooding in low-lying areas of roads, trails, and riverfront properties. Any property damages associated with this event are in June StormData to coincide with when the river crested. As such, have set damages for this entry to zero.

Flood, Pottawattamie

When
July 1, 12:00 AM CST to July 3, 2:01 PM CST
Where
Pottawattamie County, 6.42 mi WNW of Grable to 5.53 mi NW of Grable
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.498, -96.038

This is a continuation of river flooding from the end of June. River levels crested along this stretch of the Missouri at the end of June, hence flood waters were receding by this time. As such, the greatest impacts were felt in June (and discussed in the June entry for StormData). For the first part of July while flood waters continued to recede, continued impacts were felt in the form of residual flooding in low-lying areas of roads, trails, and riverfront properties. Large stretches of Interstate 29 and I-680 were reopened at 2 pm CDT on 7/3 by the Iowa DOT. Damage amounts can be found in June StormData.

Flood, Mills

When
July 1, 12:00 AM CST to July 5, 1:07 AM CST
Where
Mills County, 5.75 mi NW of Folsom to 3.98 mi NNW of Folsom
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.160, -95.897

This is a continuation of river flooding from the end of June. River levels crested along this stretch of the Missouri at the end of June, hence flood waters were receding by this time. As such, the greatest impacts were felt in June (and discussed in the June entry for StormData). For the first part of July while flood waters continued to recede, continued impacts were felt in the form of residual flooding in low-lying areas of roads, trails, and riverfront properties. Damage amounts can be found in June StormData.

Flood, Fremont

When
July 1, 12:00 AM CST to July 6, 8:00 AM CST
Where
Fremont County, 4.16 mi WNW of Bartlett to 5.51 mi NNW of Bartlett
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.908, -95.851

This is a continuation of river flooding from the end of June. River levels crested along this stretch of the Missouri at the end of June, hence flood waters were receding by this time. As such, the greatest impacts were felt in June (and discussed in the June entry for StormData). For the first part of July while flood waters continued to recede, continued impacts were felt in the form of residual flooding in low-lying areas of roads, trails, and riverfront properties. Damage amounts can be found in June StormData.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206365, 1206367, 1206372, 1206377.